Alert archive / Nevada / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Elko, NV

May 29, 2019Elko County, Nevada

NWS Elko, NV issued this flash flood warning at May 29, 2019, 5:25 PM PDT for Elko County, Nevada. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 5:25 PM PDT (00:25 UTC)
Expired
May 29, 2019, 6:25 PM PDT
In force
60 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WGUS55 KLKN 300025
FFWLKN
NVC007-300330-
/O.NEW.KLKN.FF.W.0001.190530T0025Z-190530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
525 PM PDT Wed May 29 2019

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northwestern Elko County in northeastern Nevada...

* Until 830 PM PDT.

* At 522 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 

* Excessive rainfall over the South Sugarloaf Fire burn scar may 
  result in a debris flow moving across Nevada State Route 225 
  between mile markers 75 and 111 between Wildhorse and Mountain 
  City. The debris flow can consist of rock, mud, vegetation and 
  other loose materials.

* Doppler radar estimated rainfall rates of 1 to 1.5 inches per hour 
  can cause a debris flow along Nevada State Route 225 between mile 
  markers 75 and 111. 

* Some locations that will experience flooding include...
  Wild Horse Reservoir.

LAT...LON 4162 11584 4176 11600 4182 11589 4167 11575

$$

86
1 follow-up statement
203 
WGUS75 KLKN 300125
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
625 PM PDT Wed May 29 2019

NVC007-300134-
/O.CAN.KLKN.FF.W.0001.000000T0000Z-190530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elko NV-
625 PM PDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN ELKO COUNTY IS
CANCELLED...

The heavy rain has ended over the warning area, including the former 
South Sugarloaf burn area. As a result, flooding is no longer 
expected to pose a threat. 

LAT...LON 4162 11584 4176 11600 4182 11589 4167 11575

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:35 AM PDT, 15 hours 50 minutes earlier.

Area forecast discussion, May 29, 1:35 AM PDT, 15 hours 50 minutes before
Area Forecast Discussion
National Weather Service Elko NV
135 AM PDT Wed May 29 2019

.SYNOPSIS...Cool and wet most of the week with showers and
isolated thunderstorms each day, into the evenings. Things may
warm up a bit early next week. Stay tuned.

&&

.SHORT TERM...Today through Thursday.

Running out of ways to say "cool and rainy". Overall pattern of a
trough over western North American holds, with embedded short
waves and weak transient short ridges moving through the Great
Basin.

Recent rains over north central and northeast Nevada, and also
parts of central and northwest Nevada have saturated soils in
many, many basins. Several streams are either climbing above
actions stage or already in flood stage. Additional rains in the
next two days won't help.

Keeping an eye on burn scars as some of the storms or heavier
showers produce high rain rates. Radar estimated rates of 1-2
inches per hour for short bursts are common. Fortunately, the
cells move rather quickly which limits total rainfall amounts in a
given location.

Snow levels are rising with the position of closed lows and short
waves. Any significant snow are typically confined to higher
ranges. Still, it's going to be a long snowmelt spring and early
summer.

Temps will slowly warm up above the cooler than normal values
we've "enjoyed" the last, oh, several decades, it seems...

.LONG TERM...Thursday night through next Wednesday.

Unsettled and wet weather looks to continue through the rest of
the week and even into next week. The pattern looks to maintain a
trough over the region for the foreseeable feature. This will
maintain a moist airmass and general instability across NV. This
should lead to showers with a few thunderstorms across the silver
state each afternoon. There is a little silver lining in the
wetness in that the temperatures should gradually climb. The
temperatures should climb into the 70s mid week and into the 80s
for next week. This may make the cold rain that we are
experiencing a bit more bearable but alas the sogginess and mud
will remain.

&&

.AVIATION...Showers and thunderstorms will continue across NV
impacting all terminals. The showers can be heavier at times
restricting visibility to MVFR and possibly lower if mist
develops. The showers will be accompanied by low clouds that may
cause brief MVFR conditions. The lower clouds with showers will
cause mountain obscuration throughout the region. Thunderstorms
are expected mainly during the daytime but a few nocturnal storms
can occur. The thunderstorms may also be embedded in a field of
showers making them less distinct features.

&&

.FIRE WEATHER...Have run out of ways to say cool and wet.
Widespread showers, some on the heavy side, with isolated
thunderstorms will dominate afternoons and evenings in the fire
district. Best chances for heaviest showers will be in northern
Nevada but isolated heavy showers will still occur in central and
eastern Nevada. Keeping an eye on burn scars with some of the
showers producing very high rain rates. Note that some off-
pavement roads and paths are going to be muddy and possibly
impassable.

&&

.HYDROLOGY...Sites above action or flood stage are becoming
cumbersome to list. The Humboldt River is responding to local
inflows from heavy rains, and from tribs which are also responding
to heavy runoff from canyon confinements. Most lower to mid-slope
snow melt is likely over, but higher ridges will still get snows
this week. Parts of central Nevada will get localized heavier
showers which will contribute to local flooding or ponding, but
the best chances for heavier rain will be in north central and
northeast Nevada which does not need more rain at this point.
Also, keeping an eye on burn scars as some of the showers will
have brief, albeit high rain rates.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/99/99/98

In the hours before

Special weather statement, May 29, 4:59 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Elko NV
459 PM PDT Wed May 29 2019

NVZ036-300100-
Northern Lander County and Northern Eureka County-
Including the cities of Battle Mountain and Emigrant Pass
459 PM PDT Wed May 29 2019

...Cold air funnel seen near Argenta along I-80...

The Lander County Sheriff's Office has reported a cold air funnel
cloud near Argenta, along I-80 at mile marker 244. This is a cold
air funnel, where the phenomena develop from weak thunderstorms
and showers. On rare occasions the funnel can reach the ground and
become a weak tornado that can cause property damage and personal
injury. Take the threat seriously and seek shelter if you see a
storm approaching.

Other cold air funnels may develop in this environment. Again, take
the threat seriously and seek shelter if you see a storm
approaching.

Visit www.weather.gov/elko for the latest weather information.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:14 PM PDTSpecial Weather StatementLKN31 min
May 30, 4:19 AM PDTRiver Flood WarningLKNElko26 hr
May 30, 4:19 AM PDTRiver Flood WarningLKNElko21 days
May 30, 1:23 PM PDTSpecial Weather StatementLKN22 min
May 30, 1:48 PM PDTSpecial Weather StatementLKN27 min
May 30, 3:02 PM PDTSpecial Weather StatementLKN28 min

Nearby

Flash Flood Warnings in Nevada, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.